Pulmonary hypertension (PH) can occur with any tyrosine kinase inhibitor (TKI) used in chronic myeloid leukemia (CML), according to a study published in the British Journal of Haematology.1
PH is a rare but serious adverse event associated with dasatinib. The purpose of this study was to determine if PH can also be attributed to the TKIs imatinib or nilotinib.
The study included 105 patients with CML who received a TKI and 9 newly diagnosed patients who had not yet received TKI therapy. Pulmonary arterial pressure was measured by calculating the mean tricuspid regurgitation peak gradient (TRPG) with echocardiography, in which a value of greater than 31 mmHg was defined as possible PH.
Patients were excluded if they had history of congenital heart disease, pulmonary embolism, connective tissue disease, or family history of PH.
At evaluation, the median age was 70.5 in the imatinib group, 62.5 in the nilotinib group, 54 in the dasatinib group, and 40 in the newly diagnosed group. The same TKI was used throughout the study in 48.6% of patients.
The mean TRPG was similar among the arms receiving a TKI, with a mean of 22.7, 23.1, and 23.4 mmHg in the imatinib, nilotinib, and dasatinib arms, respectively. There was a trend of lower TRPG among newly-diagnosed patients with a mean of 19.0 mmHg (P = .38).
Likely PH (TRPG > 31 mmHg) was most common among the dasatinib group (13.2%) followed by nilotinib (10.0%), and imatinib (2.7%), though these findings were not significant. Of these 6 patients, 3 were asymptomatic.
The findings from this study suggest that elevated pulmonary arterial pressure can occur with all 3 TKIs. The authors wrote that “subclinical PH might be more common than expected in patients treated with any TKIs. Careful screening with echocardiography is necessary.”
- Minami M, Arita T, Iwasaki H, et al. Comparative analysis of pulmonary hypertension in patients treated with imatinib, nilotinib and dasatinib. Br J Haematol. 2017 March 24. doi: 10.1111/bjh.14608 [Epub ahead of print]